Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS State College, PA

June 6, 2005Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 6, 2005, 5:53 PM EDT for Lancaster County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 5:53 PM EDT (21:53 UTC)
Expired
Jun 6, 2005, 7:00 PM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 131 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:55 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 062155
SVRCTP
PAC071-062300-
/O.NEW.KCTP.SV.W.0053.050606T2153Z-050606T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
553 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 700 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  HOLTWOOD...OR 10 MILES SOUTHWEST OF WILLOW STREET...AND MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHVILLE AROUND 605 PM EDT...
  WAKEFIELD AND STRASBURG AROUND 615 PM EDT...
  QUARRYVILLE AND BETHEL AROUND 620 PM EDT...
  GAP AROUND 640 PM EDT...

HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED IN YORK COUNTY 
ALREADY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3992 7643 3972 7626 3972 7577 4008 7586

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:27 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 6, 4:27 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT MON JUN 6 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
COLD FRONT NOW ENTERING WESTERN PA.  SEVERE WEATHER WILL CONTINUE
AHEAD OF IT IN WARM MOIST AIR AS ATMOSPHERE HAS PLENTY OF CAPE TO
WORK WITH.  WIDESPREAD SEVERE WEATHER REPORTS THROUGHOUT THE DAY
WITH NUMEROUS LSRCTP/S ALREADY ISSUED AND MORE ON THE WAY.  TWO
SVR WX WATCHES CONTINUE FOR CENTRAL PA...AND MULTIPLE EVENING
UPDATES WILL BE ISSUED TO ZFP TO DROP WATCHES AND ADJUST WORDING AS
NECESSARY.

WEATHER SETTLES DOWN LATE TONIGHT AS DRIER AND MORE STABLE AIR
MOVES IN...THEN A QUIETER PERIOD OF WEATHER FOR MUCH OF THE WEEK
WITH JUST A SLIGHT CHANCE FOR TSTORMS ACROSS THE NORTH.

SORRY FOR THE BRIEFNESS...BUT TIME IS LIMITED TODAY DUE TO
SIGNIFICANT SEVERE WEATHER OUTBREAK.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
LONG AND STILL ONGOING SEVERE WEATHER EVENT PRECLUDED LOOKING AT
MUCH FOR THE EXTENDED...SO BASICALLY FOLLOWED HPC GUIDANCE FOR
THIS FORECAST PACKAGE.
&&

.AVIATION...
ROUND 2 OF SEVERE CONVECTIVE WEATHER WILL BE ADVANCING EAST ACROSS
CENTRAL PENN AND THE SUSQ VALLEY FROM 19 TO 23Z. GENERAL LOW END VFR
WITH AREAS OF MVFR IN 5SM HZ WILL BE FOUND THROUGH THE EARLY EVENING
WITH A 30 MINUTE PERIOD OF IFR IN A LINE OF +TSRA WITH POSSIBLE
WESTERLY WIND GUSTS OF 50 TO 60 KT AT A FEW TAF SITES.

SLIGHTLY DRIER AIR WILL FOLLOW FROM LATE EVENING ON WITH DIMINISHING
WIND AND MAINLY CLEAR SKIES LATER TONIGHT THROUGH TUESDAY.
GOOD RADIATIONAL COOLING COUPLED WITH THE LEFTOVER LLVL MOISTURE
FROM TODAYS RAINFALL WILL LEAD TO AREAS OF IFR IN 1/2SM FG AND
BKN-OVC004-008 CIGS FROM 08-12Z.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...RXR
LONG TERM...RXR
AVIATION...LAMBERT
Hazardous weather outlook, Jun 6, 3:34 AM EDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
334 AM EDT MON JUN 6 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061727-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
334 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

AN UPPER LEVEL DISTURBANCE WILL ACT ON VERY WARM AND HUMID AIR THIS
AFTERNOON AND EVENING TO PRODUCE LOCALLY STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS ACROSS THE REGION. THE GREATEST STORM THREATS
WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 6, 4:39 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     HERNDON                 40.71N 76.85W
06/06/2005                   NORTHUMBERLAND     PA   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN

0211 PM     TSTM WND DMG     SHAMOKIN                40.79N 76.55W
06/06/2005                   NORTHUMBERLAND     PA   EMERGENCY MNGR

            TREES DOWN ON CARS

&&

RTH
Local storm report, Jun 6, 4:51 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     DAVIDSVILLE             40.23N 78.94W
06/06/2005                   SOMERSET           PA   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

RTH
Local storm report, Jun 6, 4:57 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     MOUNT HOLLY SPRINGS     40.11N 77.18W
06/06/2005                   CUMBERLAND         PA   TRAINED SPOTTER

            TREES DOWN

&&

RTH
Local storm report, Jun 6, 5:02 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     5 W NEW COLUMBIA        41.04N 76.98W
06/06/2005                   UNION              PA   TRAINED SPOTTER

            SPOTTER REPORTED 5 TREES DOWN IN HIS YARD AND 1 CAME DOWN
            ON HIS HOUSE. SPOTTER ESTIMATED WIND GUSTS BETWEEN 60 T0
            80 MPH.

0335 PM     HAIL             BEDFORD                 40.01N 78.50W
06/06/2005  0.75 INCH        BEDFORD            PA   COUNTY OFFICIAL

            911 CENTER HAD NUMEROUS REPORTS 0F 3/4 INCH HAIL NEAR
            HOPEWELL AND NEW ENTERPRISE.

0425 PM     TSTM WND DMG     BEDFORD                 40.01N 78.50W
06/06/2005                   BEDFORD            PA   COUNTY OFFICIAL

            911 CENTER REPORTS TREES AND WIRES DOWN ACROSS THE
            CENTRAL PART OF BEDFORD COUNTY.

0440 PM     HAIL             LANCASTER               40.04N 76.30W
06/06/2005  1.00 INCH        LANCASTER          PA   COUNTY OFFICIAL

            911 CENTER RECIEVED NUMEROUS REPORTS OF 1 INCH HAIL NEAR
            NEFFSVILLE.

&&

AXM
Local storm report, Jun 6, 5:13 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     WESTFIELD               41.92N 77.54W
06/06/2005                   TIOGA              PA   TRAINED SPOTTER

            TREES DOWN

&&

RTH
Local storm report, Jun 6, 5:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     HANOVER                 39.81N 76.98W
06/06/2005                   YORK               PA   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

&&

RTH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:27 AM EDTSevere Thunderstorm WarningCTPWarren33 min
Jun 6, 9:36 AM EDTSevere Thunderstorm WarningCTPElk, McKean54 min
Jun 6, 10:05 AM EDTSevere Thunderstorm WarningCTPClearfield70 min
Jun 6, 10:26 AM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter79 min
Jun 6, 11:01 AM EDTSevere Thunderstorm WarningCTPCentre29 min
Jun 6, 11:05 AM EDTSevere Thunderstorm WarningCTPTioga70 min
Jun 6, 11:21 AM EDTSevere Thunderstorm WarningCTPLycoming69 min
Jun 6, 11:24 AM EDTSevere Thunderstorm WarningCTPCentre66 min
Jun 6, 11:37 AM EDTTornado WarningCTPTioga53 min
Jun 6, 11:54 AM EDTSevere Thunderstorm WarningCTPClinton51 min
Jun 6, 12:06 PM EDTSevere Thunderstorm WarningCTPFulton69 min
Jun 6, 12:13 PM EDTSevere Thunderstorm WarningCTPSnyder, Union62 min
Jun 6, 12:26 PM EDTSevere Thunderstorm WarningCTPLycoming49 min
Jun 6, 12:28 PM EDTSevere Thunderstorm WarningCTPPerry, Sullivan62 min
Jun 6, 12:44 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland61 min
Jun 6, 12:49 PM EDTTornado WarningCTPLycoming11 min
Jun 6, 1:00 PM EDTTornado WarningCTPSullivan45 min
Jun 6, 1:25 PM EDTSevere Thunderstorm WarningCTPYork65 min
Jun 6, 1:40 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill80 min
Jun 6, 1:46 PM EDTTornado WarningCTPPerry29 min
Jun 6, 1:56 PM EDTSevere Thunderstorm WarningCTPDauphin49 min
Jun 6, 2:08 PM EDTSevere Thunderstorm WarningCTPLebanon82 min
Jun 6, 2:11 PM EDTSevere Thunderstorm WarningCTPFranklin64 min
Jun 6, 2:17 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset88 min
Jun 6, 2:51 PM EDTSevere Thunderstorm WarningCTPCumberland54 min
Jun 6, 3:02 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland58 min
Jun 6, 3:09 PM EDTTornado WarningCTPCambria40 min
Jun 6, 3:27 PM EDTSevere Thunderstorm WarningCTPCentre, Franklin, Huntingdon78 min
Jun 6, 4:09 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland66 min
Jun 6, 4:10 PM EDTSevere Thunderstorm WarningCTPLancaster65 min
Jun 6, 4:19 PM EDTSevere Thunderstorm WarningCTPMifflin56 min
Jun 6, 4:21 PM EDTSevere Thunderstorm WarningCTPBedford39 min
Jun 6, 4:23 PM EDTFlash Flood WarningCTPLancaster6 hr
Jun 6, 4:29 PM EDTSevere Thunderstorm WarningCTPFulton76 min
Jun 6, 4:36 PM EDTSevere Thunderstorm WarningCTPCentre24 min
Jun 6, 4:36 PM EDTSevere Thunderstorm WarningCTPJuniata54 min
Jun 6, 4:42 PM EDTTornado WarningCTPLancaster33 min
Jun 6, 4:53 PM EDTSevere Thunderstorm WarningCTPFranklin67 min
Jun 6, 4:58 PM EDTSevere Thunderstorm WarningCTPYork47 min
Jun 6, 5:12 PM EDTSevere Thunderstorm WarningCTPLancaster48 min
Jun 6, 5:15 PM EDTSevere Thunderstorm WarningCTPCumberland60 min
Jun 6, 5:21 PM EDTSevere Thunderstorm WarningCTPAdams54 min
Jun 6, 5:33 PM EDTSevere Thunderstorm WarningCTPLycoming57 min
Jun 6, 5:35 PM EDTFlash Flood WarningCTPYork6 hr
Jun 6, 5:37 PM EDTSevere Thunderstorm WarningCTPMcKean38 min
Jun 6, 5:40 PM EDTSevere Thunderstorm WarningCTPPotter80 min
Jun 6, 5:45 PM EDTSevere Thunderstorm WarningCTPYork60 min
Jun 6, 6:52 PM EDTSevere Thunderstorm WarningCTPTioga53 min
Jun 6, 6:54 PM EDTSevere Thunderstorm WarningCTPLancaster51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.